Pain (what else?)

I've previously posted that I have two useless femurs due to the Alendronic Acid...one that snapped completely 2 years ago, was pinned, but hasn't knitted - I am told due to the steroids. The other has a stress fracture for just over one year...surgery for both in the future I am afraid but at the moment I need some advice.

I have experienced a bad flare up of the PMR over the last 6 weeks - I had got down to 7.5 from 12.5 a day with 100 Azathioprine, just as I saw my rheumy. He increased the Aza to 150 a day which made no difference so I'm afraid I gradually increased the steroids until I got to 15mg daily. I am now alternating 10/one, 15 the next day but don't seem to be winning. I know when I started the Aza I was told it would take three months to kick in - would this also apply to the increase in dose? I think it was the Aza that helped me get down to the 7.5..next time I will stop at 8.

My main question is that despite taking 100mg Tramadol and 100mg Paracetamol 5 hourly and the increased steroids I am in more pain from both legs, even at rest, than previously. Is it possible that the steroids also mask the pain from the femurs or is the pain inflammation around the damaged bones? I also have pelvic girdle pain which is new and quite a lot of pain in my spine which was fused for spondyliosis L4/5 in 1979 and has previously been manageable. I am nudging 13 stone at the moment as I can take no exercise....I am warned that the fractured femur can snap at any time and I can not fully weight bear on the pinned one......so swinging along very carefully and painfully on two crutches which is not easy with the PMR flare up.

If the extra pain in the femurs and everywhere else is due to the steroid dose being too low I will stop worrying and maybe increase to 20mg for a couple of weeks. I see my rheumy again on 2 November but he is always anxious to reduce the Pred so I don't think I am going to win any applause from him!

14 Replies

oldestnewest
  • You and your rheumy have to have this one out. Does he want you to be relatively pain-free or does he want you off pred?

    There is not a lot of evidence that using any of these "steroid sparers" really works long term. PMR, or rather the underlying autoimmune disorder, probably cycles - having more and less active phases. When it is less active you will be able to reduce the pred dose - whether or not you were taking a "steroid sparer" - I know a few people who were initially able to reduce and then were hit by a flare. In one case it was GCA rather than "merely" PMR.

    You might do better on every day the same dose - what variety of corticosteroid are you on and what doses are available? The change between 15 and 10 mg is considerable and your body may simply not be able to cope with that variation in much the same way most people would seriously struggle with attempting a drop of 5mg - which may work when you have only been on pred for a few weeks but it is a totally different matter after months of pred.

  • Ida, you have so much going on what with PMR, your fractured femurs and the spinal fusion, that it will obviously be difficult for anyone to help from their experience. I will say that, if it was me, I would prefer to take a large enough dose of steroids to control the pain than add in all the other large doses of painkillers such as Tramadol and Paracetamol, which really won't be doing much for PMR pain anyway. As you say you have a rheumy who seems to be intent on you reducing your Pred, I'm wondering whether you would benefit from a second opinion. There is an excellent rheumatologist with a special interest in PMR at St Peter's Hospital, Chertsey, who would I'm sure be able to advise on all counts.

  • "I am in more pain from both legs, even at rest" I would be asking to see a Vascular Consultant.

  • Having been reading stuff this morning - has anyone suggested Forsteo to try to get the bone healing? Apparently it can be used for that and speeding healing - a couple of professional sportsmen have been said to use it. It might be worth investigating.

  • I mentioned it to my consultant having heard about it from this site last week and he had never heard of it!

  • Tell him to have a gander at Dr Google - it is in a publication somewhere...

    Just to start with using DrG - a Medline search will produce far better results.

    ncbi.nlm.nih.gov/pubmed/235...

    ncbi.nlm.nih.gov/pmc/articl...

    clinicaltrials.gov/ct2/show...

    articles.latimes.com/2009/a...

  • Ida, rather than Forteo, he may know it as Teriparatide. My aunt's consultant had to put in a special request for the treatment (it's incredibly expensive) after she suffered a spinal fracture in spite of having been on Fosamax for years! Forteo is one of the only treatments (if not the only one) that actually builds new bone. My aunt gave herself the daily injection for two years and it proved very successful.

  • In 2008 the cost of teriparatide was £3,250 pounds per year and it is only used for 2 years. From what I can see from google it hasn't changed in price (£271 per month's supply) - it is still under patent so won't do so before 2018 and the doctor should be familiar with it as Forteo as that is the brand name and the only form in which it should be available.

    While that does make it far more expensive than alendronic acid it is still far cheaper than the ongoing treatment Ida-June (or anyone else) requires for non-healing fractures - and that is the criterion for its use.

  • A consultant treating a close friend in my local area has just received permission to treat her with Forteo for two years, due to her having experienced unwanted side effects from the usual bone protection drugs. However, the agreement took so long to come through by which time her latest DEXA has shown an improvement so she's holding off on it for the time being! Good to hear, though, that it is actually getting approval for those in need, whatever the cost.

  • I think one of the documents I read this morning said it is 4th on the NICE list for osteoporosis - it's like all the stuff, you have to have "failed" the others in order first (an expression that infuriates me btw - the drug failed the patients not the patient the drug...)

  • Quite!

    Perhaps this is a good point at which to remind everyone that they can report any adverse drug reactions to the MHRA (Medicines and Healthcare products Regulatory Agency), a UK government body whose aim is to protect our health by ensuring that medicines are safe. Such reports can be made direct to the MHRA at mhra.gov.uk, tel: 0203 080 6000, or via the Yellow Card scheme at yellowcard.gov.uk, tel: 0808 100 3352. Yellow Card forms are also available from pharmacies.

  • And I shall add that patients are also entitled to make such reports - and should do so, especially when their doctor suggests there is no need as "it's a known side effect". It is the yellow card scheme which is intended to establish the true incidence of "adverse effects" (side-effects) once a medication is in widespread use in the general population as opposed to the small numbers in clinical trials. If they aren't reported when they happen no-one knows about it and so they jog along in ignorance, unaware that there are maybe hundreds of people who have suffered the same problems rather than the few that have been reported.

    I'll climb down off my soapbox for the moment...

  • Please do stay on your soapbox....what worries me is if I push for the Forteo is it likely to have the same effect as the AA in overstrengthening bones that have perfect density thereby causing them to fracture? I'm running our of femurs to break!

  • I think it works differently though obviously I'm no expert - there has been some suggestion that the bisphosphonates create a different sort of bone that can be fragile. The Forteo might actually persuade your broken bones to grow together. There are a few things that are claimed/being tried to improve healing in non-unions but there are different reasons for it, one being the osteogenesis not working and I think that's where Forteo would work.

    What I do know is that YOU need an expert opinion - at a centre of excellence.

You may also like...